Texas, 2004

Tornadoes and Hail in Texas, August 12, 2004

August 12, 2004 · NWS LUB · 8 events in 4 counties and zones

6 hail, 2 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$625,000
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 12, 3:00 PM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Aug 12, 3:00 PM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
400 PM CDT THU AUG 12 2004

.SHORT TERM...

ACTIVE PATTERN IN STORE FOR MUCH OF THE TX PANHANDLE...SOUTH PLAINS
AND LOW ROLLING PLAINS BEGINNING THIS EVENING AND LASTING INTO
FRIDAY MORNING. LATEST WATER VAPOR LOOP WITH RUC HEIGHTS SHOWING
UNUSUALLY STRONG NW FLOW ALOFT OVER MUCH OF THE CENTRAL AND SOUTH
PLAINS.  GOOD LOW LEVEL 850MB MOISTURE...NW FLOW ALOFT ATMOSPHERIC
DESTABILIZATION AND SHEAR WILL WORK IN TANDEM TO DEVELOP COMPLEX OF
SHOWERS AND THUNDERSTORMS FROM EASTERN NM/ SE CO THIS EVENING.
SCATTERED ACTIVITY NOW UNDERWAY FROM THE EASTERN PANHANDLE THROUGH
THE CAPROCK. MCS EVOLUTION WITH SOUTHWARD PROPAGATION LIKELY
TONIGHT. KEPT LIKELY POPS ALONG AND WEST OF 1-27 AND UPPED TO 70
POPS OVER THE FAR WEST CWA. EXPECTING MAIN THREATS TO BE DAMAGING
WINDS AND LOCALIZED HEAVY RAINFALL.

MCS SHOULD DEPART THE LUB CWA BY FRIDAY 15Z WITH A FEW LINGERING
SHOWERS POSSIBLE OVER THE SW TIER OF COUNTIES. LEFTOVER DEBRIS
CLOUDS AND MOISTURE COULD ONCE AGAIN HOLD MAX TEMPS IN THE LOWER TO
MIDDLE 80S AT BEST.

UPDATED HWO SENT OUT THIS MORNING TO COVER STORM COMPONENTS THROUGH
FRIDAY. THANKS TO MAF AND SJT FOR COORDINATION TODAY. WIDELSKI

.LONG TERM...
NW FLOW PATTERN STAYS IN PLACE THROUGH THE WEEKEND. IN ADDITION WE
SHOULD HAVE THE 850MB FRONTAL ZONE MEANDERING ACROSS THE REGION FRI
EVE BEFORE LIFTING BACK NORTH ON SAT. FEEL THAT FRI EVEN WE MAY SEE
SHOWERS AND TSTM ACTIVITY CONCENTRATED ALONG THE FRONT WHERE AS SAT
NIGHT WE WILL HAVE THE POTENTIAL FOR STORMS COMING IN FROM THE NM
MTNS AS THE SOUTHERLY LLJ BECOMES REESTABLISHED. LOW-LEVEL MOISTURE
LEVELS HAVE SLOWLY DROPPED BEHIND THE LAST FRONT...WHICH MAY
SOMEWHAT TEMPER TSTM COVERAGE FRI NITE. BEHIND THE RETREATING WARM
FRONT ON SAT THOUGH WE SHOULD SEE DEWPOINTS BEGIN TO INCREASE AGAIN.
THE CHANCE OF MAINLY EVENING AND OVERNIGHT STORMS LOOKS LIKE IT WILL
CONTINUE THRU MONDAY NIGHT AS THE NEXT SHTWV TROF DIVES INTO THE
MIDWEST. TEMP PROFILE AND THICKNESS VALUES SHOW LITTLE CHANGE
THROUGH THE WEEKEND...MEANING TEMPS WILL BE HIGHLY DEPENDENT ON
AMOUNT OF RAINFALL AND CLOUD COVER. OPTED NOT TO MAKE MANY CHANGES
ATTM...KEEPING PARTLY TO MOSTLY CLOUDY SKIES AND A SLOW WARMING
TREND.

UPPER-AIR PATTERN IS ADVERTISED TO DE-AMPLIFY BY MID WEEK WITH THE
WRN CONUS RIDGE SLOWLY FLATTENING AND SPREADING EASTWARD A BIT AS
SEVERAL SHTWVS MOVE THROUGH THE INTER-MTN REGION. THIS PATTERN
CHANGE MAY NOT HAPPEN AS QUICKLY AS THE GFS DEPICTS GIVEN THE
STRENGTH OF THE RIDGE/TROF. BUT THIS SHOULD ACT TO REDUCE CONVECTION
OVER NM AND THUS THE THREAT FOR STORMS MOVING INTO THE SPLNS. IT
SHOULD ALSO ACT TO BOOST HIGH TEMPS INTO THE 90S AGAIN.

A STRONG UPR-TROF MOVING ACROSS CANADA WILL PUSH ANOTHER SEASONALLY
STRONG COLD FRONT INTO THE CENTRAL PLAINS ON WED WITH IT APPROACHING
THE TX PANHANDLE AND SOUTH PLAINS BY THU. MAY SEE A GREATER CHANCE
OF TSTMS AND SLIGHTLY COOLER TEMPS BY NEXT WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA       59  80  58  82 /  70  20  30  20
TULIA        60  80  59  84 /  60  20  30  20
PLAINVIEW    61  80  61  84 /  60  20  30  20
LEVELLAND    60  80  61  82 /  70  30  30  20
LUBBOCK      62  80  62  83 /  60  30  30  20
BROWNFIELD   61  80  61  82 /  70  30  30  20
CHILDRESS    64  83  63  86 /  40  20  20  20
SPUR         64  82  62  84 /  50  30  20  20
ASPERMONT    64  84  63  85 /  40  30  20  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

17/33
Hazardous weather outlook, Aug 12, 10:20 AM CST, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1120 AM CDT THU AUG 12 2004

TXZ021>044-131619-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
1135 AM CDT THU AUG 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER EASTERN NEW MEXICO AND
SOUTHEAST COLORADO LATE THIS AFTERNOON. THE STORMS WILL INTENSIFY
INTO A COMPLEX THIS EVENING AND MOVE SOUTH...THROUGH THE TEXAS
PANHANDLE...SOUTH PLAINS AND LOW ROLLING PLAINS TONIGHT AND INTO
FRIDAY MORNING. THE COMBINATION OF LOW LEVEL MOISTURE AND A
NORTHWEST FLOW PATTERN ALOFT WILL AID IN DESTABILIZING THE
ATMOSPHERE THROUGH FRIDAY MORNING. SOME OF THE THUNDERSTORMS COULD
REACH SEVERE CRITERIA...PRODUCING DAMAGING WINDS...HAIL AND
LOCALIZED HEAVY RAINFALL.

FLOODING

LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH SHOWERS AND
THUNDERSTORMS THAT DEVELOP ACROSS PORTIONS OF THE EXTREME SOUTHERN
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS TODAY AND TONIGHT.
LOCALIZED HEAVY RAINFALL WORKING IN TANDEM WITH MOIST SOILS FROM
RECENT HEAVY RAINS COULD CAUSE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND TONIGHT.

WIDELSKI

In the hours before

Special weather statement, Aug 12, 4:05 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
505 PM CDT THU AUG 12 2004

TXZ021>041-130200-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
HALE-HALL-HOCKLEY-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-SWISHER-TERRY-
YOAKUM-
505 PM CDT THU AUG 12 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 747 FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...THE SOUTH
PLAINS AND A PORTION OF THE ROLLING PLAINS UNTIL 9 PM CDT. THIS WATCH
INCLUDES THE FOLLOWING COUNTIES...

PARMER...CASTRO...SWISHER...BRISCOE...HALL...CHILDRESS...BAILEY...
LAMB...HALE...FLOYD...MOTLEY...COTTLE...COCHRAN...HOCKLEY...
LUBBOCK...CROSBY...DICKENS...KING...YOAKUM...TERRY AND LYNN.

THIS INCLUDES THE CITIES OF...
FRIONA...DIMMITT...TULIA...SILVERTON...MEMPHIS...CHILDRESS...
MULESHOE...LITTLEFIELD...PLAINVIEW...FLOYDADA...MATADOR...PADUCAH...
MORTON...LEVELLAND...LUBBOCK...CROSBYTON...SPUR...GUTHRIE...PLAINS...
BROWNFIELD AND TAHOKA.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

The radar

The Amarillo radar (KAMA), 93 km away, was scanning. The volume nearest the first event began at 22:53 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 tornado. Local standard time, as filed.

Hail, Castro

When
August 12, 4:55 PM CST
Where
Castro County, 5 mi NW of Dimmitt
Measured
1.75 in hail
Crop damage
$150,000
Reported by
TRAINED SPOTTER
Coordinates
34.600, -102.383

Storm spotters reported golfball size hail.

Tornado, Castro

When
August 12, 5:13 PM CST
Where
Castro County, 2 mi N of Dimmitt
Rating
F0
Path length
0.1 mi
Path width
40 yd
Reported by
TRAINED SPOTTER
Coordinates
34.583, -102.317

Storm spotters reported a brief tornado touchdown over open country.

Hail, Castro

When
August 12, 5:25 PM CST
Where
Castro County, Dimmitt
Measured
1 in hail
Crop damage
$75,000
Reported by
TRAINED SPOTTER
Coordinates
34.550, -102.317

Tornado, Castro

When
August 12, 5:35 PM CST
Where
Castro County, 11 mi SW of Dimmitt
Rating
F0
Path length
0.1 mi
Path width
40 yd
Reported by
TRAINED SPOTTER
Coordinates
34.433, -102.450

Storm spotters reported a brief tornado touchdown over open country.

Hail, Motley

When
August 12, 6:15 PM CST
Where
Motley County, 4 mi E of Matador
Measured
0.75 in hail
Crop damage
$300,000
Reported by
NEWSPAPER
Coordinates
34.017, -100.750

Hail, Parmer

When
August 12, 7:45 PM CST
Where
Parmer County, 6 mi NE of Friona
Measured
1.25 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.700, -102.667

Hail, Parmer

When
August 12, 8:00 PM CST
Where
Parmer County, Bovina
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.517, -102.900

Hail, Hale

When
August 12, 8:00 PM CST
Where
Hale County, Edmonson
Measured
0.75 in hail
Crop damage
$100,000
Reported by
NEWSPAPER
Coordinates
34.283, -101.900

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyThe tornado archive for Texas, 2004Warnings in Texas, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417636, 5417638, 5417637, 5417639, 5417640, 5419664, 5417641, 5417642.